In first trial related to Oxford shooting, a not guilty verdict on threat

Dr. Roach: Some need name-brand drugs

Keith Roach
To Your Health

Dear Dr. Roach: Your column on warfarin in August left out an important fact: Some people need to take the brand-name drug Coumadin rather than the generic warfarin. This happened to two members of my family from different generations and different parts of the country. It has been explained to me that some people need the brand name in order to get properly stabilized. One physician and a pharmacist told me that Synthroid is another drug for which some people may need the brand name rather than the generic; I experienced the need for this brand name myself — as did one of the physicians to whom I referred earlier! Granted, most generics serve us well, but there are exceptions, and I think it could be helpful if you would do a column on this.

J.E.

Dear J.E.: I have said that I, like most physicians, use generic medications for myself and my family. However, I think you are right that most physicians include these two exceptions, Synthroid and Coumadin, and also, though we use it less now, the brand Lanoxin instead of generic digoxin. All of these medications share the quality of needing very close adjustments to get the correct dose, and variations in the absorption of the medication from brand to brand can cause problems.

However, since the brand names can be much more costly, one way to solve the problem without spending more is to work with a pharmacist to ensure you get your medications from the same generic manufacturer, which minimizes the variability. Unfortunately, pharmacies often buy from multiple generic manufacturers, so this approach does not always work.

Dear Dr. Roach: I am in good general health. My problem is not being able to drink enough water to quench my thirst, especially in warm weather. If I drink more than 25 ounces per day, my stomach becomes upset. In warm weather, I have to balance my fluid intake between dehydration and an upset stomach. I am not diabetic.

Is there a solution?

E.K.

Dear E.K: A sensation of feeling bloated after fluid intake isn’t uncommon among athletes during competitions. I’ve heard of many possible treatments. These include sipping fluids slowly over time; however, some seem to find relief by gulping fluids down in large amounts, the theory being that distending the stomach stimulates it to contract and send fluid to the intestines to be absorbed.

Having some food with the fluid helps many, especially starchy foods (like cereals or crackers) to absorb lots of water. Tepid water may be more easily absorbed than ice-cold water.

If none of these works, you might try adding a little fruit juice and very little salt to your water, which should reduce the stomach upset.

Email questions to ToYourGoodHealth@med.cornell.edu.